FrontalCortex, Inc. is a non-profit corporation dedicated to neurology education.

Adverse effects of AEDs 07

Topic: Pharmacology

Created on Saturday, December 8 2007 by jdmiles

Last modified on Saturday, December 8 2007.

Which of the following is a hallmark side effect of valproate?

 
        A) Hiccups
 
        B) Psychosis
 
        C) Hyperammonemia
 
        D) Peripheral neuropathy
 
        E) Anorexia
 

 


Back to the question = Go back to the top of the page.
See another question like this one = Reload a different version of this question ().
Click here for a random question = Load a random question from the database.
Clone this question = Use this question as a template to create a totally NEW question.
Rate this question = Enter detailed rating for this question!
Average user rating for this question = 4 = How users like you have rated this question.
This question was created on December 08, 2007 by jdmiles.
This question was last modified on December 08, 2007.

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

ANSWERS AND EXPLANATIONS




A) hiccups

This answer is incorrect.


Hiccups is a hallmark side effect of ethosuximide, but is less characteristic of valproate.  (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 4
Please log in if you want to rate questions.

 

 

 

 

 

 

 

 

 




B) psychosis

This answer is incorrect.


Psychosis is a hallmark side effect of vigabatrin, but is less characteristic of valproate.  (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 4
Please log in if you want to rate questions.

 

 

 

 

 

 

 

 

 




C) hyperammonemia

This answer is correct.


Side effects of valproate include tremor, hyperammonemia, weight gain, thrombocytopenia, hepatotoxicity, hair loss, and pancreatitis.  (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 4
Please log in if you want to rate questions.

 

 

 

 

 

 

 

 

 




D) peripheral neuropathy

This answer is incorrect.


Peripheral neuropathy is a hallmark side effect of phenytoin and barbiturates, but is less characteristic of valproate.  (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 4
Please log in if you want to rate questions.

 

 

 

 

 

 

 

 

 




E) anorexia

This answer is incorrect.


Anorexia is a hallmark side effect of topiramate and felbamate, but is less characteristic of valproate.  (See References)

Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 4
Please log in if you want to rate questions.

 

 

 

 

References:

1. Greenwood, R.S. (2000). "Adverse effects of antiepileptic drugs." Epilepsia, 41 Suppl 2 S42-52. (PMID:10885739)
Back to the questionSee another question like this oneClick here for a random questionClone this question Rate this questionAverage user rating for this question = 4
Please log in if you want to rate questions.

 

FrontalCortex.com -- Neurology Review Questions -- Neurology Boards -- Board Review -- Residency Inservice Training Exam -- RITE Exam Review
pharmacology
Adverse effects of AEDs 07
Question ID: 12080707
Question written by J. Douglas Miles, (C) 2006-2009, all rights reserved.
Created: 12/08/2007
Modified: 12/08/2007
Estimated Permutations: 12558000

User Comments About This Question:

0 user entries
Please log in if you'd like to add a comment.